Advertisement
Advertisement

Read Now: News and Research From ICAAC 2014

It's Time to Face the Zerit Problem

March 2003


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

When I give lectures on how to manage the side effects of HIV medications, I am constantly reminded of how widespread the "sunken cheek" look has become. Many if not most of the men and women sitting in front of me show the severe facial wasting which has become HIV's Scarlet Letter. Some, self conscious of their gaunt features, have begun to isolate themselves at home lest their HIV status be "outed" to a public that is increasingly aware of "that look" and what it means. The City of San Francisco put up billboards featuring repellant photographs of people with facial wasting and grotesque lipodystrophic bellies. The ads were designed to scare HIV-negative people away from engaging in unsafe sex. I hope they're effective, but these campaigns certainly further stigmatize those who live with body changes induced by HIV and its medications.

During my talks I review the existing data that tie lipoatrophy (subcutaneous fat loss) to the class of HIV therapies called nucleoside analogs (NRTIs) and I discuss the increasing body of evidence pointing to one drug in particular: Zerit (d4T, stavudine). Although other NRTI drugs have been implicated in facial wasting, it now seems clear that, if it's going to happen, it will happen faster on Zerit. Many people in my audiences have taken Zerit and they often wonder why people newly starting HAART are rarely informed about the apparently irreversible disfiguration that facial wasting brings, or about thinning limbs and the psychological impact to a woman who develops the "veiny" arms of a weightlifter. Some say that we are complaining about superficialities, that we should be grateful the drugs have kept us alive, but for a complication that may be preventable, facial wasting has made far too many lives miserable.

Many people, now with undetectable levels of HIV in their blood, desperately search for ways to repair their faces -- to have them "match their immune system," as several have told me. The search for the perfect facial filler has become one of the most asked about topics on Internet discussion groups and in treatment seminars. None of the restorative medical options available -- products such as silicone injections, NewFill, Bio-Alcamid and Artecoll -- are FDA approved. Long-term effects are unknown. At over $4,000 for a course of treatment, they are not cheap. Strong activism is needed to get third-party payers to acknowledge this drug-related side effect and pay for restorative therapy.

Research into reversing lipoatrophy has not been promising. A few studies suggest that switching from Zerit to AZT or Ziagen may reverse subcutaneous fat loss after 48 weeks. However most patients in those studies reported little visible change in their appearance. And unfortunately, therapies intended to improve body shape, such as exercise, anabolic steroids, and growth hormone, actually seem to worsen subcutaneous fat loss.

Advertisement
There is currently little research on ways to prevent lipoatrophy in those who are just starting treatment with Zerit or the other nucleoside analogs. Scientists have looked for the cause of lipoatrophy in mitochondrial toxicity, impaired fatty acid oxidation, increased TNF production, and the normal effects of aging. Some have proposed that supplements such as L-carnitine or B vitamins might have a protective effect on mitochondria and may slow or prevent lipoatrophy. Many questions remain.

Researching ways to maximize Zerit's benefits while minimizing its side effects must become a priority for the drug's manufacturer, Bristol-Myers Squibb. While that is ongoing, I believe this drug should no longer be given to treatment-naive patients unless they have been fully informed and agree to accept the risk of potentially irreversible facial wasting. The FDA should examine the evidence and, if warranted, add a specific caution to Zerit's label about facial wasting. A federal HHS committee is set to issue an updated version of their treatment guidelines. At the very least, that document should reflect the growing consensus expressed by Martin Hirsch at the recent Retrovirus Conference that "the combination of ddI and d4T should not be used as part of an initial antiretroviral regimen." Research studies involving previously untreated patients should avoid the use of Zerit. Until we can predict who will have an increased risk of developing lipoatrophy from Zerit, or until there is an effective method of managing those complications, Zerit should be dropped from the list of preferred drugs for use in treatment-naive patients and only used for salvage situations in which the benefits will outweigh the risks.

Nelson Vergel lectures frequently on lipodystrophy and HIV treatment side-effect management from a consumer's point of view. For more information, visit: www.facialwasting.org.




This article was provided by Gay Men's Health Crisis. It is a part of the publication GMHC Treatment Issues. Visit GMHC's website to find out more about their activities, publications and services.
 

Advertisement